Wyoming, 2020

High Wind in Wyoming, February 8, 2020

February 8, 2020 · NWS CYS · 3 events in 3 counties and zones

Strong winds occurred in the wind prone areas of southeast Wyoming on the eighth with several Wyoming Department of Transportation sensors measuring wind gusts in the low 50 knot range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds occurred in the wind prone areas of southeast Wyoming on the eighth with several Wyoming Department of Transportation sensors measuring wind gusts in the low 50 knot range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 10:18 AM MST, 0 minutes earlier.

Area forecast discussion, Feb 8, 10:18 AM MST, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1018 AM MST Sat Feb 8 2020

.UPDATE...
Issued at 834 AM MST Sat Feb 8 2020

Per recent WYDOT webcams and surface obs, downgraded the Blizzard
Warning for WY Zone 110 (North Snowy Range Foothills) to a Winter
Storm Warning, and WY Zone 116 (South Laramie Range) to a Winter
Weather Advisory. Visibilities will be reduced to less than a
half mile at times along I-80 between Arlington and Elk Mountain,
and a mile or less across the I-80 Summit. Peak wind gusts thus
far have been 55 MPH in Zone 110, but have yet to increase for
the South Laramie Range/Foothills (WY Zones 116/117) and WY Zone
106 (Bordeaux). Will keep a close eye on webcams and wind obs
through the morning and early afternoon.

UPDATE Issued at 510 AM MST Sat Feb 8 2020

Updated forecast this morning to let the Winter Storm Warning for
the mountains expire on time. Snow has come to an end for now,
but more snow is expected later. Seriously considering a
cancellation of the Blizzard Warning for the remaining two wind
prone areas along Interstate 80. Webcams are only showing some
drifting snow in these areas with hardly any reduction of
visibility. For now, will wait until the next round of strong
winds impact the area and may reevaluate.

One other note: for later this afternoon, high res models show
some potential for snow squall activity along the leading edge of
the front between 200 pm and 700 pm local time, impacting Rawlins,
Laramie, Cheyenne and the surrounding area with brief quarter mile
visibility and winds gusting to 55 mph.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 345 AM MST Sat Feb 8 2020

Current KCYS radar loop early this morning shows most of the
snowfall coming to an end as the last band of light snow has
rapidly pushed to the southeast. Watervapor Satellite loop
confirms that the secondary upper level disturbance has just
moved through southeast Wyoming with drier air aloft moving into
the region. Therefore, expect most of the snowfall to come to an
end over the next 3 or 4 hours with some remnant snow showers
over the mountains.

Kept most of the High Wind headlines and Blizzard headlines going
for now. However, Webcams across the region are showing gradual
improvement with visibilities even with winds gusting as high as
50 mph early this morning. This is problematic, and may need to
drop the Blizzard Warning for the rest of I-80 over the next
several hours. Part of the problem is due to surface temperatures
with most locations between Cheyenne and Rawlins showing
temperatures near freezing with a few locations showing
temperatures above freezing already this morning. The other issue
is the lack of snowfall, which may become scattered at best
through today. We did cancel the Blizzard Warning for central
Carbon county and replaced it with a Winter Weather Advisory since
winds have been between 35 to 45 mph so far this morning with some
slight reductions to visibility. Expect this to continue today
with a sharp cool down this evening as the next cold front moves
across the area. There is a chance that all these winter headlines
may need to be dropped by 900 am this morning. The High Wind
Warning for the Bordeaux and southern Laramie Range areas look
good at this time for gusts around 65 mph this morning.

Models show the next Pacific storm system and associated strong
cold front moving across the area beginning this evening. All
models show this feature quickly moving across the area and then
splitting as most of the energy translates southward into the
southern Great Basin for Sunday. Typically, split flow regimes
lead to light precipitation and generally lighter winds. Kept the
highest POP in the mountains where an additional 5 to 9 inches of
snow is possible tonight into early Sunday morning, with up to one
inch of snow possible for the valleys and eastern plains east of
I-25. A few models indicate that some warm air advection aloft
just off the surface may keep light snow going through the day on
Sunday along and south of the I-80 corridor. Otherwise, it will be
much colder on Sunday and Sunday night with highs in the
teens/20s and lows in the single digits above and below zero.
Below zero temperatures will likely be found in the more
sheltered valleys west of I-25.

.LONG TERM...(Monday through Friday)
Issued at 255 AM MST Sat Feb 8 2020

Monday...Next trough aloft approaches Wyoming, helping to produce
scattered snow showers over our Snowy and Sierra Madre Ranges, with
increasing clouds elsewhere.

Tuesday...The trough aloft moves across our region with decreasing
cloudiness during the day. A bit warmer with more sunshine.

Wednesday...The next shortwave trough aloft moves into Wyoming in
the northwest flow, spreading increasing cloud cover across our
counties, along with slowly increasing chances for snow.
Temperatures look about the same as those from Tuesday.

Thursday...Aside from a few snow showers across the Snowy and Sierra
Madre Ranges, it looks dry under northwest flow aloft.

Friday...As the flow aloft turns southwest ahead of the next
approaching impressive shortwave trough aloft over the Great Basin
states, cloudiness will be on the increase with increasing snow
chances for our Snowy and Sierra Madre Ranges due to orographics.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1018 AM MST Sat Feb 8 2020

VFR expected to prevail at all terminals through this evening then
some patchy MVFR cigs may develop mainly over the Neb Panhandle
later tonight, towards 12Z, behind a cool front that will pass
across the area later this evening. Snow showers wil continue to
obscure the higher mtns.

&&

.FIRE WEATHER...
Issued at 255 AM MST Sat Feb 8 2020

No fire weather concerns through next week due to cold temperatures,
a fairly widespread snowpack across the region, and moderate-high
relative humidities each afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 2 PM MST this afternoon for WYZ109.

     Winter Storm Warning until 5 PM MST this afternoon for WYZ110.

     High Wind Warning until 5 PM MST this afternoon for WYZ106-117.

     Winter Weather Advisory until 5 PM MST this afternoon for WYZ116.

NE...None.
&&

UPDATE...MAJ
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 8, 8:21 AM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
821 AM MST Sat Feb 8 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091530-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
821 AM MST Sat Feb 8 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Another cold front will push across the area this evening. Along
with colder temperatures, a band of moderate to heavy snowfall is
forecast to push southeast across the plains. A snow squall is
also possible with snow accumulations up to one inch this evening
and tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>106-111>115-117-091530-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-
821 AM MST Sat Feb 8 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Westerly winds between 35 to 45 mph with occasional gusts up to 65
mph are expected today, with the highest gusts in the wind prone
areas along Interstates 80 and 25. Areas of blowing snow will result
in periodic visibilities below one mile.

A cold front will move across the area by this evening bringing
another round of light to moderate snow to the region. Snow
accumulations up to 2 inches are expected, with higher amounts
over the mountains.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or significant
winter conditions to the National Weather Service in Cheyenne.

WYZ109-110-116-091530-
Central Carbon County-North Snowy Range Foothills-
South Laramie Range-
821 AM MST Sat Feb 8 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong westerly winds of 50 to 60 mph are expected, resulting in
blowing snow reducing visibility to less than one half mile at
times. Refer to the Winter Storm Warning and Winter Weather
Advisories for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are encouraged to report snowfall amounts or significant
winter conditions to the National Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, East Platte County

When
February 8, 10:18 AM MST to 11:24 AM MST
Where
East Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Coleman or 8 miles south of Sibley Peak measured the reported peak gust.

High Wind, North Snowy Range Foothills

When
February 8, 10:56 AM MST to 5:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
February 8, 11:40 AM MST to 12:16 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869978, 872335, 869977.